Nebraska, 2004

Hail in Nebraska, April 18, 2004

April 18, 2004 · NWS LBF · 15 events in 8 counties and zones

15 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 18, 1:25 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 18, 1:25 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT SUN APR 18 2004

...FORECAST FOCUS IS ON WINDS TONIGHT AND SYSTEM IN THE MIDDLE OF THE
WEEK...

.DISCUSSION...WILL BE KEPT VERY BRIEF DUE TO ONGOING CONVECTION AND
SEVERE WX SITUATION OVER THE NRN FA.
NEAR TERM...(TONIGHT THROUGH WEDNESDAY)...IMMEDIATE FOCUS WILL BE ON
WINDS AND TSRAS DURING THE EVENING HOURS...ELEVATED CONVECTION
ALREADY FIRING ACROSS HIGHWAY 83 IN SRN CHERRY COUNTY. PER
CONVERSATION WITH SPC...SVR THREAT SEEMS TO BE FROM HAIL AND HIGH
WINDS...AND GIVEN ELEVATED NATURE OF THE STORMS...SEEMS VERY
REASONABLE. TURNING TO WINDS...SHOULD SEE THEM DIE QUICKLY AFTER 9
PM CDT WITH SUNSET AND SFC LOW MOVING QUICKLY INTO MN. LOOKING AT
LATEST RUC AND MESO ETA...H85 WINDS STAY STIFF UNTIL MIDNIGHT BEFORE
SUBSIDING. WITH COOLING LATER THIS EVENING...WILL EXTEND WIND ADVZY
TO 10 PM CDT. FAIRLY QUIET MONDAY...WITH NEXT WAVE ARRIVING ON
TUESDAY AND HAVE RAMPED UP POPS ACROSS THE FA ON MONDAY NIGHT INTO
TUESDAY. AFTER A QUIET TUESDAY NIGHT...A SECOND WAVE WILL TAKE AIM
ON THE FA WEDNESDAY WITH PRECIP EXPECTED WEDS NIGHT INTO THURSDAY.

LONG TERM...(THURSDAY THROUGH SUNDAY)...LONG RANGE FCST CONTINUES TO
BE CLOUDY AS THE MODEL AGREEMENT STILL IN DISARRAY. THE OPPER GFS
CONTINUES TO HOLD ONTO THE NOTION OF A CLOSED SYSTEM LATER THIS WEEK
WITH THE OTHER ENSEMBLE MEMBERS FAVORING A MORE OPEN PROGRESSIVE
SOLUTION. FOR NOW...WILL TOW THE LINE WITH THE ONGOING FCST AND
CHANGE LITTLE TO THE EXTENDED WEATHER PICTURE.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES
...WIND ADVISORY EXTENDED ALL ZONES UNTIL 10 PM CDT...

&&

CLB
Hazardous weather outlook, Apr 18, 12:37 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
137 PM CDT SUN APR 18 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-191100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
120 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT (6 PM MDT) TODAY
ACROSS THE ENTIRE OUTLOOK AREA. STRONG SOUTHWEST WINDS WILL TURN TO
THE NORTHWEST THIS AFTERNOON AS A COLD FRONT ADVANCES INTO THE
OUTLOOK AREA. EXPECT SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH POSSIBLE TO TURN TO THE NORTHWEST AS THE COLD FRONT ADVANCES
SOUTHWARD.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON OVER NORTH CENTRAL NEBRASKA. THERE IS A SLIGHT RISK OF
THESE THUNDERSTORMS BECOMING SEVERE EAST OF A LINE FROM MULLEN TO
NORTH PLATTE AS THEY MOVE INTO BETTER MOISTURE. THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL.

THE GRASS LAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
TODAY FOR THE ENTIRE OUTLOOK AREA. TEMPERATURES WILL REACH THE 70S TO
LOWER 80S WITH LOWEST RELATIVE HUMIDITIES OF 15 TO 30 PERCENT.  VERY
STRONG WESTERLY WINDS OF 25 TO 35 MPH AND GUSTY WOULD CAUSE ANY FIRE
WHICH STARTS TO SPREAD RAPIDLY.

EXTREME FIRE DANGER MEANS...EVERY FIRE HAS THE POTENTIAL TO BECOME
LARGE.

EXPECT EXTREME AND ERRATIC FIRE BEHAVIOR. NO OUTDOOR BURNING SHOULD
TAKE PLACE IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT
INTO TUESDAY ACROSS THE OUTLOOK AREA AND AGAIN BY WEDNESDAY AFTERNOON
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND EVENING.

POWER

The radar

The North Platte radar (KLNX), 122 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Cherry

When
April 18, 1:30 PM CST
Where
Cherry County, 24 mi S of Wood Lake
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.817, -99.117

Hail, Brown

When
April 18, 1:33 PM CST
Where
Brown County, 9 mi S of Ainsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -100.233

Hail, Brown

When
April 18, 1:45 PM CST
Where
Brown County, 4 mi S of Long Pine
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -99.850

Hail, Rock

When
April 18, 2:15 PM CST
Where
Rock County, 8 mi S of Newport
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -99.700

Hail, Boyd

When
April 18, 2:42 PM CST
Where
Boyd County, 3 mi NE of Spencer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.533, -98.967

Hail, Holt

When
April 18, 2:48 PM CST
Where
Holt County, Atkinson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.483, -99.333

Hail, Boyd

When
April 18, 2:48 PM CST
Where
Boyd County, Spencer
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.900, -98.650

Hail, Holt

When
April 18, 3:15 PM CST
Where
Holt County, 16 mi NNE of O Neill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.867, -98.700

Hail, Custer

When
April 18, 4:52 PM CST
Where
Custer County, Anselmo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.650, -98.533

Hail, Loup

When
April 18, 5:00 PM CST to 5:05 PM CST
Where
Loup County, 12 mi NNW of Taylor
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.600, -99.533

Hail covered the ground.

Hail, Custer

When
April 18, 5:15 PM CST
Where
Custer County, 15 mi NNE of Broken Bow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.617, -99.867

Hail, Loup

When
April 18, 5:30 PM CST
Where
Loup County, 5 mi NE of Taylor
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -99.467

Hail, Garfield

When
April 18, 5:38 PM CST
Where
Garfield County, Burwell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -99.283

Hail, Loup

When
April 18, 5:40 PM CST
Where
Loup County, 6 mi ESE of Taylor
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -99.317

Hail, Garfield

When
April 18, 6:00 PM CST
Where
Garfield County, 3 mi NNE of Burwell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -99.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389059, 5389060, 5389061, 5389062, 5389064, 5389063, 5389065, 5389066, 5389067, 5389069, 5389068, 5389070, 5389072, 5389071, 5389827.